Hi AVM friends,
I just had 5 rounds of radiation spread out over 5 days for an AVM in my left temporal lobe. I finished last Friday (four days ago). I felt fine throughout the week, but on the last day of radiation I began to experience mild tenderness on my scalp !!along with!! intense, stabbing headaches in the area irradiated. I’ve heard about people beginning to develop symptoms as a result of radiation 6 months-1 year after treatment, so I’m a little confused/concerned about how quickly my symptoms have come on. These pains are super intense but last only for 1-2 seconds.
Has anyone else experienced such a quick onset of symptoms following treatment? Thanks for your input!
I need to let the gamma knife patients answer you but I have read of people having what they’ve described as “ice pick” headaches, which sounds a bit like what you’re going through. It also seems quite unusual to me for you to have several separate zaps over the course of several days. But, I’m not a gamma patient, so I know very little.
I’d agree with you that most people seem to describe things happening at about the six month mark. However, we are a large community, so I hope some others have gone through the same things as you and can share a bit of “yeah, I did that, too!”
Do talk to your doctor about it.
Where were you seen?
Very best wishes,
Thanks for your response! I went to UCLA for my treatment, where it was suggested that my AVM was too large (5cm x 3.8 cm) to tolerate the most effective dose in one sitting; they decided to stage it across 5 treatments, 6 Gy each day for 5 days (so total 30 Gy), instead of one. I had also never heard of that being done, so I was skeptical, LOL. My treatment was delivered using LINAC rather than a traditional Gamma Knife machine. They also made (what seems to me like) an unconventional choice in performing radiation prior to embolization—I’m due for a few separate embolization procedures in the coming month.
I’ll go ahead and contact my doctor, just in case! Thanks for your input.
That you’re doing LINAC and all of the things you’ve said (size etc) mark this out as quite different from most radiology patients, so in that regard perhaps not surprising to find things happening a bit differently.
I am sorry to hear you are experiencing pain.
I had lots of different kinds of head pain for many weeks after my gamma knife. This eventually stopped and then I had a few weeks of feeling okay. Upon reflection I think the initial head pain was all connected to the frame and positioning in the machine. Did you have the frame?
Unfortunately, now at only 3 months I have recently had a 5 day long one sided migraine (on side of my avm), so painful I ended up in the local A&E after the second day. No painkillers or my usual migraine medications would lift it, I was nauseous and also had slightly blurred vision. Thankfully a CT scan showed no bleed or swelling. My head still feels bad but thankfully I can now get out of bed and function enough to look after my little girl. I am also having the quick blunt stabbing pains deep in my head. They only last seconds but are painful. I am so very frightened by all of this and am in constant fear of a bleed when anything in my head feels off. It’s exhausting, physically and mentally.
Your not alone in your pain, it’s common from what I have read on here from those who had radiation. What it means, who knows.
I am being told by some Drs my pain has nothing to do with my AVM or treatment, by others that it could be from the treatment as everyone reacts differently. I was also told when I had my treatment that it doesn’t start working until 6 months and I wouldn’t have any adverse reactions until then. So basically I don’t have a clue what is going on, all I know is I am struggling already with always feeling pain, the impact it’s having on my life, my family’s life and my mental health. I am also fed up with Dr’s not really having a clue.
Oh, the one thing that helped me sleep a little was ice packs pretty much all over my head!!
Thanks for your response! If it’s any consolation, my surgeon responded to my message and told me that while the stabby head pains aren’t universal, they are a relatively common symptom among brain radiation patients and that such pains aren’t indicative that something has gone wrong (as your own test results/CTs demonstrated) or that you’re at risk for a bleed. He said they should go away with time—not sure what that timeframe is, though.
Such a long migraine sounds awful. I’m sorry about your continuing pain, and I’m sure it’s frustrating to have to deal with it when few people understand what it’s like. Even with just one week of intermittent pain I’ve been pretty grumpy and on edge around family, friends, etc., so I empathize (even if on a smaller scale) with your struggle and the worry you have over its impact on your loved ones.
I hope you have no further migraines!! Fingers crossed. <3
Sorry for taking so long to join in, I’m on a vacation visiting my 84 year old mom and haven;t been on line a great deal. Its greta you heard back from your neuro. For me, I was left temporal, one shot of gamma. I had the "ice pick"head aches but were delayed months. Scared the daylights out of me when it first happened. They became fairly frequent for a month or two and then slowly disappeared and really just noticed some time well after the fact it wasn’t happening anymore and is a memory now! Take Care, John.
I wonder why i get headaches even after embolizations? Is it normal? I keep them pretty much all the time. Nothing but Tylenol to take. And Tylenol gets weak after a while.